Wisconsin, 2002

Flash Flood in Wisconsin, June 4, 2002

June 4, 2002 · NWS MKX · 1 event in 1 county or zone

Torrential rainfalls associated with slow-moving thunderstorms, resulted in some gravel shoulder washouts near a bridge on State Highway 81 east of Darlington. The road was blocked off as a precautionary measure due to high water levels on the local river.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Torrential rainfalls associated with slow-moving thunderstorms, resulted in some gravel shoulder washouts near a bridge on State Highway 81 east of Darlington. The road was blocked off as a precautionary measure due to high water levels on the local river. There were several reports of mud and gravel washed down from driveways onto roads in the Darlington area east to Green County.The Darlington Wastewater treatment plant measured 3.97 inches of rain during the morning and early afternoon hours. Further southeast in Monroe (Green Co.), the treatment plant in that city measured 3.62 inches, but luckily no flooding problems were noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 4, 2:15 AM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Jun 4, 2:15 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 AM CDT TUE JUN 4 2002

FCST FOCUS ON HVY RAINFALL TODAY.

BIG QUESTION IS HOW FAR NORTH WILL SFC FNT COME TODAY. ETA BRINGS IT
INTO SRN WI TODAY...AND THIS HAS IMPLICATIONS ON TEMPS BUT MORE
IMPORTANTLY ON EXTENT AND SEVERITY OF TSTMS. WITH THE PATTERN WE
ARE IN...IT WOULD SEEM REASONABLE THAT ONGOING CONVECTION
WOULD KEEP FRONT SUPPRESSED SOUTH...HOWEVER APPCH SHORTWAVE FROM
ROCKIES IS ATTEMPTING TO LIFT IT NORTH INTO CWA WITH A WK SFC LO.
EVEN IF FRONT GETS CLOSE...THE THREAT OF ADDITIONAL HVY PCPN WILL
REMAIN ALIVE. OF COURSE IF WE GET WARM SECTORED FOR A TIME
IN THE SOUTH...THERE WOULD BE SVR POTENTIAL AS WELL...WHICH IS
IMPLIED BY META WITH NEG SFC BASED LI/S. FFG IS LOWEST IN NRN PTN CWA
FM LAST NIGHTS RAINFALL...BUT ALL NUMBERS LOWERING DUE TO ONGOING
PCPN. WILL TAKE A SOMEWHAT CONSERVATIVE APPCH TO TEMPS TODAY...BUT
BRING SOME WARMER TEMPS TO FAR SOUTH WHERE FNT MAY END UP.

MCS TRAIN TRAVERSING NORTH OF SFC WRMFNT IN ZONE OF MAX THETAE
CONVERGENCE/ISEN FORCING...H8 BLR PROFILER SW 35KT. SAT SHOWS CORE OF
COLDEST TOPS FROM FIRST CLUSTER SHIFTG INTO NE IL WITH NEXT ONE
RIGHT ON THE HEELS MOVG INTO SW WI. CONCERN FOR THE SW CNTYS IN
SHORT RUN...HOWEVER THEY CAN TAKE SOME RAIN AS MOST RIVERS 5 FEET OR
SO BLO FLOOD STAGE. MORE DVLPMNT AS WELL ACRS NRN IA. SOME 2 INCH
88-D ESTIMATES FROM OVERNGT PCPN ACRS SW PTN MKX CWA.

WAVE THAT IS GENERATING STMS IN NEB PROGGD TO HEAD NE TODAY AND THO
IT SHEARS OUT...WOULD BE SUFFICE TO TRIGGER MORE STMS...ESP WITH H8
BAROCLINIC ZONE NEARBY...SO HIGH POPS WILL BE IN ORDER FOR THE DAY
AND INTO AT LEAST THE ERLY EVE HRS UNTIL H8 TROF PASSES AND
CAA TAKES HOLD. THAT SHOULD PUT AN END TO ORGANZIED HVY PCPN.

WILL MAINTAIN THE DRY LOOK FOR WED...THO ETA TRYING TO DVLP PCPN
ACRS SC WI WITH MID LEVEL TROF AXIS. POS TILT NATURE OF TROF
AND OVERALL MRGNL INSTAB/DRIER AMS KEEPS THE FCST DRY FOR NOW. COOL
POOL AT H8 SHOULD KEEP CLOUDS AROUND FOR MUCH OF DAY...WHICH MAY
LIMIT DIURNALLY DRIVEN INSTAB.

MRF SHOWING HIGHLY DYNAMIC SYS FOR LATE IN WEEKEND.

.MKX...FLOOD WATCH TODAY ZONES 46...47...51...52...56>60...
62>72.

COLLAR

In the hours before

Special weather statement, Jun 4, 5:00 AM CST, 6 hours before
WIZ046-047-051-052-056>060-062>072-041315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
600 AM CDT TUE JUN 4 2002

...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND
THIS EVENING.  THE RISK AREA IS MAINLY FROM THE MILWAUKEE AREA TO
MADISON TO SPRING GREEN AND SOUTHWARD. THERE IS ALSO THE POTENTIAL
FOR FLOODING FROM ADDITIONAL HEAVY RAINS ACROSS THE AREA.

DISCUSSION...A NEARLY STATIONARY FRONT FROM IOWA TO NORTHERN
ILLINOIS MAY PUSH FARTHER NORTH AS LOW PRESSURE HEADS NORTHEAST
TODAY.  AS THE LOW EXITS SOUTHERN WISCONSIN A TRAILING COLD FRONT
WILL THEN PUSH THROUGH TONIGHT.

SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY BE NEEDED TODAY AND
THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/MKX

HENTZ

The radar

The Quad Cities radar (KDVN), 122 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lafayette

When
June 4, 11:00 AM CST to 12:30 PM CST
Where
Lafayette County, 3 mi E of Darlington
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302980.